Drought, Adams
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded across most of western and central North Dakota by the start of April.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded across most of western and central North Dakota by the start of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 11:55 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1255 AM CDT Thu Apr 1 2021 .UPDATE... Issued at 1225 AM CDT Thu Apr 1 2021 All is quiet for the overnight. No deviations from the inherited forecast. UPDATE Issued at 946 PM CDT Wed Mar 31 2021 No changes for this update. A very quiet but cool night is expected. UPDATE Issued at 643 PM CDT Wed Mar 31 2021 No significant changes are needed for this update. A field of cumulus clouds from northeast Montana through southwest North Dakota is already showing signs of diurnal dissipation. Will need to keep an eye on temperatures tonight with clear skies and light winds to start. && .SHORT TERM...(This afternoon through Thursday night) Issued at 242 PM CDT Wed Mar 31 2021 Fire weather concerns highlight the main short term forecast challenge. We have upgraded the Fire Weather Watch Thursday to a Red Flag Warning across all of western and central North Dakota. Please see the fire weather discussion below for specific details. A broad upper level ridge axis was centered over the Pacific Northwest this afternoon and will continue to nudge closer to the Northern Plains through the day as it slowly starts to deamplify. Cool temperatures will remain the theme this afternoon, being on the eastern periphery of said ridge with highs in the lower 30s across the Turtle Mountains to the upper 40s across the southwest. The ridge axis will continue to move towards the region tonight so the sky will remain mostly clear and we will dip into the upper teens to mid 20s for lows. As the ridge axis move across the state Thursday, winds will turn southerly, becoming breezy by the late morning and early afternoon as a warm front crosses the state and the pressure gradient tightens. The strongest winds will generally be across eastern and southern portions of the forecast area where sustained values could reach up to 30 mph and gusts to 40 mph. Expect a much warmer day with afternoon highs reaching into lower 60s to lower 70s. The coolest temperatures will be across the Turtle Mountains and the warmest will be over the southwest. Thursday night, the ridge will continue to deamplify as a weak and dry shortwave moves north of the International Border, leading to a more zonal flow. Thursday night lows will generally be in the low to mid 30s. .LONG TERM...(Friday through Wednesday) Issued at 242 PM CDT Wed Mar 31 2021 Zonal flow aloft continues across the Northern Plains through the end of the work week and the upcoming weekend. This pattern will support dry weather and a continuing warming trend. Highs in the 60s and 70s are currently forecast for Friday and Saturday. However, the warmest days of the period look to be Sunday and Monday where we are forecasting temperatures into the lower 80s across much of the far south and portions of the west. A few record highs look possible on these two days. Next best chance for precipitation will be next week when an active southwesterly flow pattern develops. There remains a wide variety of possible solutions still, and WPC cluster analysis still shows roughly a 50/50 chance for much needed moisture. For now we will only carry slight chance to chance PoPs in the gridded forecast Tuesday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1225 AM CDT Thu Apr 1 2021 VFR conditions with mostly clear skies through the 06Z TAF period. Light southerly winds tonight will increase in strength during the late morning hours, with sustained winds around 20 kts and gusts around 30 kts across all terminals for Thursday afternoon. As surface winds lessen late Thursday evening, LLWS may develop across the north-central near KMOT. && .FIRE WEATHER... Issued at 643 PM CDT Wed Mar 31 2021 Critical fire weather conditions are expected across all of western and central North Dakota late Thursday morning through the evening. A Red Flag Warning has been issued. Latest guidance suggests southerly winds sustained as high as 30 mph with gusts to 40 mph (strongest east of Highway 83) overlapping afternoon humidity values ranging from 10 to 20 percent (lowest in western North Dakota). Typically, it is difficult to get relative humidity values this low in southerly flow, but looking at observations in the Central and Southern Plains shows that there will be very little moisture to advect into our region. Dewpoints in the Nebraska and Kansas area this afternoon were only in the single digits and teens. The sky will be mostly sunny on Thursday with only a few clouds associated with a warm front moving across the state. High temperatures will reach around 60 to the lower 70s across most of the area. Beyond Thursday, any day with wind will raise fire weather concerns until we get widespread and plentiful moisture. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 10 PM CDT /9 PM MDT/ this evening for NDZ001>005-009>013-017>023-025- 031>037-040>048-050-051. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...Gale FIRE WEATHER...Hollan/ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 1246 AM CDT Thu Apr 1 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1246 AM CDT Thu Apr 1 2021 /1146 PM MDT Wed Mar 31 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Red Flag Warning is in effect late Thursday morning through Thursday evening. See www.weather.gov/bis for additional information. Near critical fire weather conditions will be possible Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Heinert
The national radar mosaic for the moment the first event began.
29 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949207, 949208, 949209, 949210, 949211, 949212, 949213, 949214, 949215, 949216, 949217, 949218, 949219, 949220, 949221, 949223, 949224, 949225, 949226, 949227, 949228, 949230, 949231, 949232, 949233, 949234, 949235, 949239, 949241.